View Full Version : Prednisone (Prednisolone)
05-02-2010, 03:38 AM
Hey fellow Lupus patients,
Just a quick curiosity paragraph, to all people that have taken Prednisone or are still taking some dose of the terrible stuff. (yes I understand it saves lives and does alot of wonderful things, however the effects are devestating to me, so no need for any replies to that) As I was wondering to Prednisone experienced patients, at what dose have you just about returned to your normal face. I read alot of people saying 5mg is there magic number, while some say 10mg, and others need to be off the drug completely, so clearly everyone is different, however I would just like to see how the majority of people go on here.
05-02-2010, 06:28 AM
i have been on different doses of prednisone and other meds for almost three years and now am on 6 mg and i have never had the moon face or the butterfly rash with lupus. It has made me gain some weight and i have trouble sleeping though. Bonita
05-02-2010, 03:19 PM
For me, it's not necessarily the strength of the prednisone that causes the moon face; it's how long I have to be on it. I've found that the dosepacks do nothing for me, so when I get in a flare, I go on 30mg for about 5 days, then taper down, 25mg for 3 days, 20 for 3 days, etc dropping 5mg every 3 days. By doing that, I no longer get the moon face, and also because I'm getting better at realizing when I'm in a flare that is going to need prednisone, I'm going to the doctor sooner, getting it taken care of, and feeling much better as a result. When I was on 20-25mg for months, it was awful!!! I do still get the mood swings, weight gain, and cravings for sweets on prednisone, but I remind myself that it's temporary and once I'm off the prednisone, life will go back to normal again. Whatever normal is, lol! Amazingly, I've not had to be on prednisone since December-January, and I'm hoping I can make it through the summer without it. We'll see!
05-02-2010, 03:20 PM
When I do get the methyl-prednisolone it's the 6 day dose-pack.. 24mg in 6 pills the first day, (4mg a piece).. I usually am pretty puffy for the first 2-3 days, and day 2 or 3 is when I feel really good... then I'm tapering down and by the last day I feel like crap again, but the rheumy doesn't even want me on the dose-packs anymore.. he's keeping prednisone as a treatment option as a last resort if our current plan doesn't end up working as he'd hoped. So, I supposed that would mean 16mg is when my puffiness starts subsiding... ??
05-02-2010, 08:20 PM
I know Prednisone has side effects but for the good it has done, I don't mind the "Moon" face but then I'm over worring about what others think I look like. I did read somone was having trouble sleeping. I almost went nuts when the doc started me on Prednisone. I couldn't sleep at all and asked for something to help. He gave me Ambien and still no sleep. Finally someone told me to take the prednisone as soon as I ate breakfast and now if I can keep the pain down I sleep like a baby and don't even need the ambien.
05-03-2010, 01:36 PM
Hi, I have been on pred since February, started on 30mg for a week, then had to reduce by 5mg every 2 days. Found that when I got to 15mg the pain and swelling was back. I phoned the rheumy nurses and they to stay at that until I got seen on 16 April. At my appt I was told to get off it as soon as possible, due to bone problems etc. I am reducing slowly 2.5mg every two weeks. I have put on weight, and am hoping to get it off when I stop altogether. Never had problems with sleep and i am on amtitriptyline for pain and sleep at night.
05-03-2010, 04:42 PM
mabeljane - I tried amitriptyline before and it literally made me crazy! I felt so weird and had some severe mood swings.. was snapping at everyone at the drop of a hat... I felt high and paranoid, couldn't sleep, totally lost my appetite, it was unbearable! Needless to say, it didn't work out for me, but this just goes to show that different things work for different people =)